Nevada, 2013

Damaging Wind in Nevada, July 23, 2013

July 23, 2013 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 65 mph at a mesonet site on the west side of the Carlin Tunnel on Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 65 mph at a mesonet site on the west side of the Carlin Tunnel on Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 23, 2:18 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 23, 2:18 PM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
318 PM PDT TUE JUL 23 2013

.SYNOPSIS...MONSOON MOISTURE IS IMPACTING NEVADA TODAY AND
TOMORROW PROVIDING INCREASING CLOUDS...ENHANCED CHANCES FOR
THUNDERSTORMS. THUNDERSTORMS ARE LIKELY ACROSS CENTRAL NEVADA THIS
AFTERNOON AND EVENING WHERE SOME WILL PRODUCE HEAVY RAINFALL. MORE
CONVECTION IS POSSIBLE TOMORROW AFTERNOON.

&&

.SHORT TERM...THIS AFTERNOON THROUGH THURSDAY. A REMNANT UPPER
LOW OVER THE SILVER STATE AND DEEP MOISTURE NEARING 200 PERCENT OF
NORMAL NEAR LAS VEGAS ARE NEARLY COINCIDENT WITH VISIBLE SATELLITE
IMAGERY SHOWING CUMULUS CLOUDS. THE MOISTURE ALONG WITH DIFFERENTIAL
HEATING ZONES...WILL LEND ITSELF TOWARDS RIPE CONVECTION. THE
RADAR HAS ALREADY PINGED INTO A NUMBER OF THUNDERSTORMS TODAY
WHICH IS CONSISTENT WITH THE NAM12 AND THE HRRR FOR ENHANCED CAPE
AND LIFTED INDICES. MORE THUNDERSTORMS EXPECTED TOMORROW
AFTERNOON.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE MODELS ARE IN
FAIRLY GOOD AGREEMENT THROUGH TUESDAY. THE GENERAL SCENARIO IS FOR
ABOVE-NORMAL TEMPERATURES TO CONTINUE. THE RIDGE OF HIGH PRESSURE
RESPONSIBLE FOR THE LATEST STRING OF VERY WARM TEMPERATURES WILL
REMAIN STRONG THROUGH EARLY FRIDAY THEN BEGIN TO GET SUBDUED BY THE
INFUSION OF A LOW PRESSURE SYSTEM CROSSING EAST ACROSS THE SIERRAS
FOLLOWED BY A STRONGER UPPER LOW MOVING SOUTH FROM THE PACIFIC
NORTHWEST REGION. THE UPPER LOW WILL SLOWLY BEAR DOWN AND FLATTEN
THE RIDGE BY THE WEEKEND. SOME DAYTIME TEMPERATURES WILL FALL INTO
THE 80S OVER THE WEEKEND AND INTO EARLY NEXT WEEK. MODELS ARE
INDICATING A VERY UNSTABLE AIR MASS OVER CENTRAL NEVADA FOLLOWING
THE SURGE OF MOISTURE EXPECTED TODAY AND TOMORROW. DOWNDRAFT CAPE
VALUES SOUTH OF HIGHWAY 50 ARE GREATER THAN 1500 J/KG THROUGH
SATURDAY. PRECIPITABLE WATER VALUES ARE APPROACHING ONE INCH SOUTH
OF HIGHWAY 50. THE PROSPECT OF FLASH FLOODING FROM THUNDERSTORM
TRAINING ACROSS CENTRAL NEVADA MAY LINGER THROUGH SATURDAY DUE TO
THE LIGHT WINDS ALOFT...ESPECIALLY OVER THE RECENT BURN AREAS OF
NORTHERN NYE AND WHITE PINE COUNTIES...SPECIFICALLY THE WHITE PINE
FIRE AND THE BLACK FIRE. HUMBOLDT COUNTY WILL SEE THE LEAST AMOUNT
OF THUNDERSTORM ACTIVITY THROUGHOUT THE LONG TERM PERIOD AND
OVERNIGHT THUNDERSTORMS WILL BE PRIMARILY CONFINED TO THE SOUTHERN
HALF OF THE FORECAST AREA THROUGH FRIDAY NIGHT...THEN THE EASTERN
HALF SATURDAY AND SUNDAY AS A SHORTWAVE LOW TO THE NORTH NUDGES THE
MOISTURE AXIS EAST. THE SHOW MAY BE OVER BY TUESDAY AS THE
DEVELOPING PACIFIC TROUGH PROMISES TO SCOUR THE MOISTURE OUT OF THE
GREAT BASIN.

&&

.AVIATION...VFR CONDITIONS CAN BE EXPECTED THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO AFFECT KELY AND KTPH THROUGH
EARLY THIS EVENING. ISOLATED THUNDERSTORMS MAY AFFECT KELY AND KTPH
OVERNIGHT. THUNDERSTORM ACTIVITY IS EXPECTED TO AFFECT KWMC KEKO
KELY AND KTPH WEDNESDAY AFTERNOON AS THE MOISTURE FLUX INCREASES
ACROSS THE NORTH. BRIEF HEAVY RAINS AND STRONG GUSTY WINDS ARE
POSSIBLE WITH THESE STORMS.

&&

.FIRE WEATHER...A VERY UNUSUAL PATTERN HAS BEEN IN PLACE FOR THE
PAST TWO WEEKS. THIS UPPER LEVEL DISTURBANCE THAT IS CURRENTLY
OVER THE WESTERN GREAT BASIN...ORIGINALLY CAME FROM THE
MIDWEST...AKA...BACK EAST...WHERE A STRONG HIGH DEVELOPED CAUSING
THIS LOW TO RETROGRADE. THE SYSTEM HAS TAPPED INTO A FETCH OF MONSOON
MOISTURE. THE PWS OVER LAS VERY WERE ALMOST 200 PERCENT OF
NORMAL FROM THIS MORNINGS 12Z SOUNDING...REAL DATA NOT MODEL DATA.
TAKING THE GENESIS OF THIS PATTERN IN COMBINATION WITH AN UNSTABLE AIR
MASS WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAIN ACROSS MUCH OF CENTRAL NEVADA. STORMS WILL BE
SLOW MOVING AND MAY TREK OVER THE SAME LOCATIONS...RESULTING IN
ENHANCED RAINFALL AMOUNTS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN NYE
COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

97/98/98/97
Hazardous weather outlook, Jul 23, 2:09 PM PST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
309 PM PDT TUE JUL 23 2013

NVZ035-037-040-041-242215-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
309 PM PDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A MOIST AND UNSTABLE AIR MASS HAS MOVED INTO CENTRAL NEVADA
TODAY AND WILL CONTINUE TO RESIDE OVER THE AREA FOR THE NEXT DAY
OR TWO. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING. STORM
MOTIONS ARE EXPECTED TO BE SLOW...ABOUT 10 MPH OR LESS. AS A
RESULT...SOME OF THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL
WITH LOCALIZED FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH
REMAINS IN EFFECT UNTIL EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE MOIST AIR MASS WILL CONTINUE TO RESIDE OVER CENTRAL NEVADA
THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
AFTERNOON. SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUST TO 45 MPH
ARE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-031-033-034-036-038-039-242215-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
309 PM PDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING
MAINLY SOUTH OF THE I80 CORRIDOR. SOME STORMS...ESPECIALLY NEAR
THE ELKO THROUGH WEST WENDOVER AREA WILL BE VERY ISOLATED AND
MAINLY DRY. STORMS THAT DO FORM CAN PRODUCE WIND GUSTS TO 50 MPH
AS WELL AS SMALL HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MOISTURE WILL BE MOVING IN FROM THE SOUTH WHICH WILL HELP TO FUEL
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

JW/86

In the hours before

Special weather statement, Jul 23, 2:49 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
349 PM PDT TUE JUL 23 2013

NVZ034-035-037-038-232330-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV-WHITE PINE COUNTY
NV-
349 PM PDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN EUREKA...
NORTHWESTERN WHITE PINE AND EXTREME SOUTHERN ELKO COUNTIES UNTIL 430
PM PDT...

AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTH OF RUBY LAKE...MOVING NORTHWEST AT
10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   BIG BALD MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4012 11598 4014 11561 3994 11542 3978 11554
TIME...MOT...LOC 2249Z 119DEG 9KT 3991 11559

PJS
Special weather statement, Jul 23, 3:00 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
400 PM PDT TUE JUL 23 2013

NVZ036-232330-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
400 PM PDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 430
PM PDT...

AT 358 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF ARGENTA...MOVING NORTH AT
10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LANDER COUNTY...
  RURAL NORTHERN LANDER COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4054 11705 4072 11688 4055 11661 4040 11674
TIME...MOT...LOC 2300Z 125DEG 8KT 4053 11677

PJS
Special weather statement, Jul 23, 3:18 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
418 PM PDT TUE JUL 23 2013

NVZ036-038-232345-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
418 PM PDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 445 PM PDT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE VALLEY...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PALISADE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4068 11642 4077 11610 4037 11606 4034 11629
TIME...MOT...LOC 2318Z 170DEG 12KT 4044 11619

PJS

The radar

The Elko radar (KLRX), 62 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 23, 4:00 PM PST to 4:02 PM PST
Where
Elko County, Vivian Siding to 1.62 mi NE of Vivian Siding
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -116.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456699.